Acid reflux medication interferes with vitamin and mineral absorption

FacebookEmail
Print Friendly

acid-reflux(NaturalHealth365) Gastroesophageal reflux disease, or acid reflux as it is often known, is one of the most common health complaints among adults. So much so that medications to treat the symptoms make up the third highest-selling class of drugs in the United States. More than 100 million prescriptions and $13.9 billion in sales in 2010 can be attributed to the treatment of acid reflux and symptoms of heartburn. That isn’t even counting the over-the-counter sales.

It is estimated that as many as 4 out of every 10 adults in the U.S. suffer symptoms of acid reflux. While proton-pump inhibiting (PPI) drugs, such as Prilosec, Prevacid and Nexium, bring welcomed relief from the symptoms of acid reflux, habitual use of these pharmaceuticals over time can be a health risk, increasing likelihood of nutritional deficiencies, bone fractures, and heart disease.

Understanding the cause of acid reflux

Acid reflux disease is caused by the incomplete closure of the sphincter valve – located between the stomach and the esophagus. When this occurs, harsh stomach contents are able to splash back up across the delicate lining of the esophagus, as well as throat, nose and other vulnerable tissues.

Most commonly, acid reflux disease can cause pain in the center of the chest and at times, an acidic taste in the mouth. While uncomfortable, the true concern is that – left untreated – symptoms of acid reflex will lead to esophageal cancer and other related changes down the road.

But, one thing should be made perfectly clear, toxic medications will never cure this problem.

The dangers of PPI drugs and acid reflux

What many acid reflux sufferers don’t realize is that medications to treat their heartburn and other symptoms come at a hefty price. There are Prilosec side effects, for example, that may go unnoticed for months or even years.

Use of PPIs to gain some control over symptoms may seem helpful, but these medications don’t stop the physical reflux of digestive enzymes, bile, and corrosive food/drinks flowing into the delicate esophageal lining. Continued exposure to the acids and protein-digesting enzymes in stomach fluid can bring about precancerous changes, such as development of the condition known as Barrett’s esophagus.

Reducing stomach acid is also likely to interfere with the ability of your body to extract vitamin B12 from foods. Research shows that most oral acid-suppressing medications, including PPIs, decrease absorption of vitamin B12 from foods. In one study, a significant 75 percent of PPI users were deficient in vitamin B12, compared with just 11 percent among non-users.

Gut problems can be life-threatening

Regular use of PPIs may also lead to low blood magnesium levels. Symptoms include fatigue, unsteadiness, numbness/tingling, seizures, and heart rhythm disturbances. In severe cases, hospitalization may be necessary. However, when PPI medications are halted, magnesium levels can return to normal.

PPI use can also lead to poor calcium absorption, increasing the risk of bone fractures. These medications are also associated with elevated risk for cardiovascular disease and even risk of death due to heart attack. PPIs are known to inhibit normal production of nitric oxide, a signaling molecule vital for normal blood vessel function.

Lower your risk of disease with natural solutions

Avoiding the use of PPIs in favor of natural solutions to acid reflux disease and heartburn results in fewer unwanted impacts on your health. Often, dietary and lifestyle changes hold the key to diminishing occurrence.

Avoid processed and “rich” foods, particularly desserts. Do not overeat and chew your food – very well.

If you are a smoker, acid reflux disease is yet another reason to quit. If you still have symptoms of acid reflux, consult with a trusted physician that has experience in natural remedies – including essential oils and herbs to help guide you toward a full recovery.

References:
http://www.lifeextension.com/magazine/2016/1/health-risks-of-common-acid-reflux-medications/page-01
http://www.naturalhealth365.com/essential-oils-acid-reflux-leaky-gut-1570.html

FacebookEmail

Gain INSTANT Access:


  • » Vaccine World Summit
  • » 7-Day Juice Cleanse
  • » FREE Newsletter
 

Keep Reading:

  • Mike Lashewitz

    I have suffered with this for decades and the VA made it 100 times worse. I developed stomach cancer and was written off. I used baking soda Essiac Tea and changed my diet. It took 18 months but the cancer is gone and now the VA says I never had cancer. With over 1o “mis-diagnoses” by the VA is this claim any surprise? I waited 27 years for an operation on a broken neck and 19 years for an operation on a slipped disc (L4 1/2 inch sideways). There is your “quality healthcare”.

  • Carol F

    How can anyone think these or any other drugs don’t interfere with our systems. The way people pop these pills you would think they are not only safe, but part of our diet.

    The advertisements make that point-eat what you want and take a pill. The food they they display is not something our systems works well with.

    They make it seem like walking around with heartburn is perfectly normal. The problem is many people believe that and instead of watching what they eat they carry antacids with them.

  • The Science Guy

    Many foods and nutrients are absolutely dependent on stomach acid for their digestion. By taking antacids you risk not absorbing nutrients.

    The nutrients that depend on these are B vitamins, including folic acid, b12, B4 and others. Calcium depends on an acid medium in the stomach to be absorbed.

    Now, you have a higher risk of heart disease and Alzheimer’s because of not getting the B vitamins. The real culprit for heartburn suffers is too little hydrochloric acid and enzymes in the stomach.

  • Lewis Palmer

    I had this problem for years until I learned how to food combine. I had a neighbor who complained for years about heartburn and when he was taken off two of his prescription medications the problem disappeared.

  • Jane Lindsley

    I find overeating causes this problem. Eating smaller meals has helped me tremendously. Sometimes, you have to look for the cause before taking a medication.